Hail, Stark
- When
- April 8, 1:30 AM CST to 1:35 AM CST
- Where
- Stark County, Wyoming
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.070, -89.770
Low pressure tracking along a stationary frontal boundary brought a round of strong to severe thunderstorms to central Illinois during the early morning of April 8th. Many of the storms produced quarter-sized hail and gusty winds of 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking along a stationary frontal boundary brought a round of strong to severe thunderstorms to central Illinois during the early morning of April 8th. Many of the storms produced quarter-sized hail and gusty winds of 50 to 60 mph. The largest hailstones reached half dollar-sized near Pekin in Tazewell County and in Charleston in Coles County. In addition, several large tree limbs were blown down near Tovey in Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 7, 10:59 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 1159 PM CDT Tue Apr 7 2015 .UPDATE... ISSUED AT 902 PM CDT TUE APR 7 2015 The stationary front is not making much progress northward yet this evening. The latest sfc analysis shows the front still lingering between I-72 and I-70 at 02z/9pm. Minor clearing has developed toward SPI and Jacksonville, but the last hour clouds have begun to re-develop in response to an inversion and trapped low level moisture. Have continued with including fog along and north of I-74 the rest of the night, with some dense fog ongoing around BMI. Low pressure is expected to advance along the front tonight, helping to give it a northward push. Showers and storms should accompany the arrival of the low, with the help of a 500mb shortwave and increasing instability. Storms will increase in coverage from west to east after 06z/1am. The storms will be elevated, so hail will be more of a concern than very strong wind gusts. No severe storms are anticipated with the wave of storms later tonight, as the overall system dynamics will be weakening with time as it moves across Illinois. Forecast updates included: delaying the onset of precip for a few more hours, diminished PoPs NW of the IL river late tonight, adjusted hourly temps to try to match expected frontal boundary movement northward. Updated forecast info is already available. && .SHORT TERM...(Tonight) ISSUED AT 301 PM CDT TUE APR 7 2015 A quasi stationary front remains over central IL between I-70 and I-72. The frontal boundary should start to slowly push back northward across central IL later this evening and overnight as 1007 mb low pressure over northeast KS tracks into central IL by Wed morning. An MCS was bringing showers and a few thunderstorms to southeast IL at mid afternoon while the strong to severe storms with heavy rains were south of highway 50 and approaching the Ohio river as they tracked eastward. pushes southward, wavering over central Illinois, southerly flow will continue to bring in more boundary layer moisture. Scattered showers and thunderstorms will develop during tonight along this boundary over central IL as low pressure approaches and frontal boundary starts to lift back north with ample moisture. Some fog still lingering north of I-72 and added some fog to areas north of this boundary tonight especially from I-74 northward. Lows tonight mostly in the upper 50s and lower 60s, except cooler low to mid 50s from Galesburg to Peoria and Bloomington northward which stays north of the boundary much of the night. && .LONG TERM...(Wednesday through Tuesday) ISSUED AT 301 PM CDT TUE APR 7 2015 Not too much has changed in the large scale pattern/expected weather over the next few days. However, things will continue to be tricky with respect to the convective details and temperatures due to the wobbling surface boundary and model disagreement in the ultimate strength of the main low/frontal passage for Thursday. The frontal boundary that currently lies west-east across the Midwest will not move appreciably through Wednesday. Nearly continuous WAA/isentropic ascent is progged through a deep layer across the area until the main system arrives heading into Wednesday night. Until the system approaches, forecast soundings (and 12Z KILX sounding for that matter) suggest a persistent elevated mixed layer, but also a fairly stout low level capping inversion. Moisture continues to be lacking within the EML, so PoPs will stay on the lower side for most of Wednesday. The remnants of the Pacific Coast will help force the frontal boundary back northward Wednesday night as it pushes across the Plains. This will spread more widespread showers/storms across the area as early as late Wednesday afternoon into Wednesday night. There will be ample shear for some of the storms to be on the stronger side, but they should be elevated in nature for the most part and most apt to be hail producers. The main low/cold front are still on tap to cross the region Thursday into Thursday evening, although there are still considerable timing/strength differences. The ECMWF continues to be much weaker and (not surprisingly) several hours slower than the building model consensus. Do not have a compelling reason to disregard the ECMWF, but have leaned more toward the larger model consensus. This scenario supports strong/severe storms across the forecast area along/ahead of the front on Thursday, mainly during the afternoon. Instability and shear profiles are both expected to be more than respectable, with CAPE values averaging 1500-2500 j/kg, and bulk shear values from 35-45 kts. The cold front is expected to clear most of the area by late Thursday evening, ushering in quieter weather until Sunday. Then, another storm system will bring renewed shower/storm chances to start out next week. However, model spread and run-to-run consistency in the details continues to be poor at best. This is resulting in an extended period of PoPs from what should only be one system passage. Hopefully a better agreed upon solution develops soon. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 1155 PM CDT TUE APR 7 2015 A stationary front extending across central IL, just north of I-70, is forecast to drift slowly northward overnight, in response to the approach of a weakening low pressure center across Missouri. The surface low and associated 500mb shortwave will help trigger showers and storms in central IL the rest of the night. A complex of storms has already developed west of PIA in SE Iowa. The track of those storms looks to be just NW of PIA airport. However, the HRRR and NCEP 4km WRF show additional development is expected to the SE of the current storms. The new storms should affect PIA and BMI between 07z and 12z, with the southern extend possibly affecting the other terminal sites during that time. SPI/DEC/CMI sites have returned to MVFR cloud heights. PIA/BMI have remained LIFR due to 200ft cigs. BMI with vis now at 1/2sm FG. Clouds are forecast to remain status quo for much of the night, with some improvement as storms/showers pass near the terminals. The weakening low pressure is still progged to advance across central IL through early morning, dissipating before it reaches Indiana. That will keep storm chances going through around 12z. Additional storms are forecast to arrive tomorrow evening, per the 4km wrf. ESE winds of 10-15kt will continue at 8-12kt overnight, with wind directions highly dependent on how far north the stationary front drifts by morning. Winds tomorrow morning could become variable under the front, and eventually prevail from the N for PIA and southwest for BMI/SPI/DEC/CMI. The GFS and NAM have differing wind solutions, but went closer to the NAM with this set of TAFs. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...07 LONG TERM...Bak AVIATION...Shimon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 316 PM CDT TUE APR 7 2015 ILZ027>031-036>038-040>043-047>053-081115- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 316 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT AREAS OF FOG WILL OCCUR THROUGH TONIGHT ALONG AND NORTH OF I-74. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS ANTICIPATED...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT MAINLY IN THE AFTERNOON AND EVENING HOURS ALONG AND WEST OF HIGHWAY 51 FROM BLOOMINGTON TO SHELBYVILLE. PRIMARY THREAT WOULD BE FROM LARGE HAIL AND POSSIBLY SOME GUSTY WINDS. CURRENT INDICATIONS SUGGEST THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER WILL ARRIVE WITH A COLD FRONT THURSDAY AFTERNOON AND EVENING. PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES. IN ADDITION...THE THREAT FOR HEAVY RAINFALL WILL EXIST ACROSS MOST OF THE AREA...WITH THE POTENTIAL FOR 1 TO 2 INCHES OF RAIN...WITH LOCALLY 3 INCH AMOUNTS POSSIBLE WITH SOME OF THE MORE INTENSE THUNDERSTORMS. THE THREAT FOR THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT INTO MONDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-071>073-081115- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 316 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT AREAS OF FOG WILL OCCUR THROUGH TONIGHT FROM I-74 NORTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS ANTICIPATED...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT. ALTHOUGH THE MAIN THREAT FOR ORGANIZED SEVERE STORMS WILL BE TO THE WEST OF HIGHWAY 51...A FEW OF THE THUNDERSTORMS IN OUR AREA WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. CURRENT INDICATIONS SUGGEST THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER WILL ARRIVE WITH A COLD FRONT THURSDAY AFTERNOON AND EVENING. PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES. IN ADDITION...THE THREAT FOR HEAVY RAINFALL WILL EXIST ACROSS MOST OF THE AREA...WITH THE POTENTIAL FOR 1 TO 2 INCHES OF RAIN...WITH LOCALLY 3 INCH AMOUNTS POSSIBLE WITH SOME OF THE MORE INTENSE THUNDERSTORMS. THE THREAT FOR THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT INTO MONDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
105 AM CDT WED APR 8 2015
ILZ027-028-030-080700-
KNOX-MARSHALL-STARK-
105 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARSHALL AND STARK
COUNTIES UNTIL 200 AM CDT...
AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF CAMP GROVE...OR 12 MILES WEST OF
LACON...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPARLAND...
LACON...
HENRY...
VARNA...
TOLUCA...
WENONA...
OTHER LOCATIONS AFFECTED INCLUDE...LAWN RIDGE...HOPEWELL...MARSHALL
COUNTY AIRPORT...LAKE WILDWOOD AND LA ROSE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4124 8964 4115 8963 4115 8933 4111 8933
4110 8904 4097 8904 4097 8968 4101 9001
4116 8992 4116 8987 4124 8986
TIME...MOT...LOC 0605Z 256DEG 30KT 4100 8960
SHIMONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
143 AM CDT WED APR 8 2015
ILZ027-080730-
KNOX-
143 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 230 AM
CDT...
AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH HENDERSON...OR 10 MILES NORTH OF
GALESBURG...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...
ALTONA...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4115 9000 4115 8999 4105 8999 4103 9044
4115 9045 4116 9044
TIME...MOT...LOC 0643Z 259DEG 31KT 4109 9042
SHIMONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
214 AM CDT WED APR 8 2015
ILZ028-030-080815-
MARSHALL-STARK-
214 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND STARK
COUNTIES UNTIL 315 AM CDT...
AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALVA TO VICTORIA...
MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA FAYETTE...
WEST JERSEY...
ELMIRA...
TOULON...
OSCEOLA...
WYOMING...
LACON...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4124 8964 4115 8963 4115 8933 4115 8932
4112 8932 4111 8934 4111 8932 4101 8934
4099 8998 4115 8998 4116 8988 4124 8987
TIME...MOT...LOC 0714Z 264DEG 35KT 4114 9003 4102 9010
SHIMONThe Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
27 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large tree branches were blown down. A few caused minor roof damage to homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571184, 571185, 571186, 571187, 571188, 571189, 571190, 571191, 571192, 571210, 571194, 571193, 571195, 571196, 571205, 571198, 571211, 571206, 571197, 571200, 571203, 571199, 571204, 571202, 571201, 571209, 571207, 571208.